[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Friday, 29 July 2005, 16:55 GMT 17:55 UK
HRT cancer causing, says WHO body
Pills
HRT has been linked to health problems
Hormone replacement therapy has been classed as cancer-causing by the World Health Organization's cancer agency.

The combined menopause therapy was previously said to be "possibly" cancer causing, but the agency said women should not automatically stop using it.

The scientists also warned the combined contraceptive pill slightly increased the risk of a greater number of cancers than originally thought.

UK experts said the HRT findings did not add anything to what is known.

A group of 21 scientists from the International Agency for Research on Cancer reviewed published evidence on both drugs before coming to their conclusions.

It's a complicated picture
Vincent Cogliano, of the International Agency for Research on Cancer

On combined estrogen-progestogen HRT, they said studies had demonstrated an increased risk of breast cancer. The risk exceeded with duration of use.

And they said use of the combined estrogen-progestogen contraceptive pill slightly increased the risk of breast, cervix and liver cancer. Past studies have already linked the pill to liver cancer, but only in hepatitis B-endemic countries.

But the scientists said it decreased the risk of endometrial and ovarian cancer.

'Complicated'

Agency official Vincent Cogliano said: "It's a complicated picture. It doesn't mean women should stop taking the treatment. There are still other reasons to take it.

"Each woman has to discuss it with her doctor and with the risks and benefits."

Dr Anne Szarewski, clinical consultant for Cancer Research UK, said: "We are unaware of any studies that have shown that the contraceptive pill causes breast or cervical cancer.

"Studies have only shown that there is an association.

"Regarding HRT, this statement does not add anything to the information that has already been published in recent studies."

UK drugs regulator, the Medicines and Healthcare products Regulatory Agency, said the warnings added nothing to what was already known.


SEE ALSO:
Warning over long-term HRT use
30 Nov 04 |  Health
HRT 'increases blood clot risk'
06 Oct 04 |  Health


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East | South Asia
UK | Business | Entertainment | Science/Nature | Technology | Health
Have Your Say | In Pictures | Week at a Glance | Country Profiles | In Depth | Programmes
Americas Africa Europe Middle East South Asia Asia Pacific